Alert archive / Alabama / Flash Flood Watches in 2020
Flash Flood Watch 4, NWS Mobile, AL
NWS Mobile, AL issued this flash flood watch at Apr 18, 2020, 4:09 AM CDT for 7 counties in Alabama. It took effect at Apr 19, 2020, 7:00 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2020, 4:09 AM CDT (09:09 UTC)
- In effect from
- Apr 19, 2020, 7:00 AM CDT
- Expired
- Apr 20, 2020, 12:53 AM CDT
- In force
- 18 hr
- Issued by
- NWS Mobile, AL
- Flood severity
- None
Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Crenshaw County, AL, Monroe County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 151 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760 WGUS64 KMOB 180909 FFAMOB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Mobile AL 409 AM CDT Sat Apr 18 2020 ALZ051-053>058-181700- /O.NEW.KMOB.FF.A.0004.200419T1200Z-200420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 409 AM CDT Sat Apr 18 2020 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... The National Weather Service in Mobile has issued a * Flash Flood Watch for portions of south central Alabama and southwest Alabama, including the following areas, in south central Alabama, Butler, Conecuh, Crenshaw, Monroe, and Wilcox. In southwest Alabama, Choctaw and Clarke. * From Sunday morning through late Sunday night * Several rounds of showers and thunderstorms are expected to produce heavy rainfall across interior southwest and south central Alabama Sunday and Sunday night. 2 to 4 inches of rain with locally higher totals will be possible in the Flash Flood Watch area. Excessive runoff from heavy rain in a short period of time could result in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
5 follow-up statements
844 WGUS64 KMOB 182028 FFAMOB Flood Watch National Weather Service Mobile AL 328 PM CDT Sat Apr 18 2020 ALZ051-053>058-190430- /O.CON.KMOB.FF.A.0004.200419T1200Z-200420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 328 PM CDT Sat Apr 18 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... The Flash Flood Watch continues for * Portions of south central Alabama and southwest Alabama, including the following areas, in south central Alabama, Butler, Conecuh, Crenshaw, Monroe, and Wilcox. In southwest Alabama, Choctaw and Clarke. * From Sunday morning through late Sunday night * Several rounds of showers and thunderstorms are expected to produce heavy rainfall across interior southwest and south central Alabama Sunday and Sunday night. 2 to 4 inches of rain with locally higher totals will be possible in the Flash Flood Watch area. Excessive runoff from heavy rain in a short period of time could result in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
779 WGUS64 KMOB 190515 FFAMOB Flood Watch National Weather Service Mobile AL 1215 AM CDT Sun Apr 19 2020 ALZ051-053>058-191300- /O.CON.KMOB.FF.A.0004.200419T1200Z-200420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 1215 AM CDT Sun Apr 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of south central Alabama and southwest Alabama, including the following areas, in south central Alabama, Butler, Conecuh, Crenshaw, Monroe, and Wilcox. In southwest Alabama, Choctaw and Clarke. * From 7 AM CDT this morning through late tonight * Several rounds of showers and thunderstorms are expected to produce heavy rainfall across interior southwest and south central Alabama Sunday and Sunday night. 2 to 4 inches of rain with locally higher totals will be possible in the Flash Flood Watch area. Excessive runoff from heavy rain in a short period of time could result in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
545 WGUS64 KMOB 191240 FFAMOB Flood Watch National Weather Service Mobile AL 740 AM CDT Sun Apr 19 2020 ALZ051-053>058-192100- /O.CON.KMOB.FF.A.0004.000000T0000Z-200420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 740 AM CDT Sun Apr 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of south central Alabama and southwest Alabama, including the following areas, in south central Alabama, Butler, Conecuh, Crenshaw, Monroe, and Wilcox. In southwest Alabama, Choctaw and Clarke. * Through late tonight * Several rounds of showers and thunderstorms are expected to produce heavy rainfall across interior southwest and south central Alabama Sunday and Sunday night. 2 to 4 inches of rain with locally higher totals will be possible in the Flash Flood Watch area. Excessive runoff from heavy rain in a short period of time could result in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
517 WGUS64 KMOB 192015 FFAMOB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Mobile AL 315 PM CDT Sun Apr 19 2020 ALZ051-053>058-200800- /O.EXT.KMOB.FF.A.0004.000000T0000Z-200420T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 315 PM CDT Sun Apr 19 2020 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 3 AM CDT MONDAY... The Flash Flood Watch is now in effect for * Portions of south central Alabama and southwest Alabama, including the following areas, in south central Alabama, Butler, Conecuh, Crenshaw, Monroe, and Wilcox. In southwest Alabama, Choctaw and Clarke. * Until 3 AM CDT Monday * Several rounds of showers and thunderstorms are expected to produce heavy rainfall across interior southwest and south central Alabama through tonight. 2 to 4 inches of rain with locally higher totals will be possible in the Flash Flood Watch area. Excessive runoff from heavy rain in a short period of time could result in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
827 WGUS64 KMOB 200553 FFAMOB Flood Watch National Weather Service Mobile AL 1253 AM CDT Mon Apr 20 2020 ALZ051-053>058-200700- /O.CAN.KMOB.FF.A.0004.000000T0000Z-200420T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 1253 AM CDT Mon Apr 20 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Alabama and southwest Alabama has been cancelled. The threat for heavy rain has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at Apr 17, 11:57 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Apr 17, 11:57 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1157 PM CDT Fri Apr 17 2020 .AVIATION... 06Z issuance...Seeing MVFR cigs spreading across the area per latest surface observations, with a few locations (KPNS included) dipping to IFR conditions within the last hour as well. Will continue to see conditions deteriorate to more widespread IFR levels as lower cloud cover moves into the area. Showers and possibly a few thunderstorms expected as well overnight tonight and into Saturday. A few storms Saturday could become strong enough to produce gusty, erratic winds and small hail. Outside of showers and storms, conditions improve to MVFR and VFR levels by Saturday afternoon. Light southeast winds shift to northerly Saturday morning as a front passes through, but southerly winds return again Saturday night as the front lifts north. /49 && .PREV DISCUSSION... /issued 957 PM CDT Fri Apr 17 2020/ .NEAR TERM /Now Through Saturday night/...A weak upper shortwave currently triggering thunderstorm activity over the northwestern Gulf moves east overnight tonight, traversing the Deep South and reaching the Southeast Atlantic coast by 12Z Saturday. Meanwhile, a frontal boundary currently extending from the Ohio Valley southwest into eastern Texas (per latest surface obs) surges southeastward towards the local area. Preceding the front and upper shortwave passage, weak onshore flow across the central Gulf coast is helping moisture rebound with dewpoints rising into the low to mid 60s. As a result, we see a narrow swath of instability nose its way inland along the coast overnight, with SBCAPE values increasing to the 500-1000 J/kg range by sunrise generally along and south of I-10. The upper shortwave, coupled with a moistening and destabilizing boundary layer, will support showers and possibly a few storms across the area tonight and Saturday. While rain chances initially overspread the entire area Saturday morning, focus will shift to the coast during afternoon and evening hours as the front makes its way to the coast and daytime heating aids in further destabilization of the boundary layer. Additionally, guidance suggests better 700-500 mb lapse rates (~7.0 C/km) overspreading the coast during late afternoon and evening hours. Provided all of these ingredients come together, along with a progged ~50 knots of deep-layer westerly shear, cannot rule out a strong thunderstorm or two along the coast during this time. Primary threats would be gusty straight- line winds and possibly some small hail. Activity along the coast tapers after sunset as heating shuts down. However, by that time, high pressure begins building into the western Atlantic and eastern Gulf, pushing the stalled front back northward. More showers and storms are expected to develop along the front as it retreats, with the best chances shifting to areas along and north of Highway 84 after midnight Saturday night. High temps Saturday range from low to mid 70s over interior portions of southeast Mississippi and southwest Alabama, and upper 70s to low 80s farther southeast and along the coast. Lows Saturday night remain mild due to the greater boundary layer moisture content, only dipping into the low 60s inland and upper 60s to around 70 along the coast. /49 .SHORT TERM /Saturday night Through Monday night/...Another round of potentially significant severe weather is possible from late Saturday night through Sunday night with the best chance late Sunday afternoon through Sunday night. The front that moves through the area on Saturday will stall just off the coast Saturday night as the parent shortwave quickly races off the east coast. Right on the heels of the first system will be another vigorous trough will eject over the Arklatex region on Saturday. The pattern is rather progressive which will lead to a rather limited recovery time in the wake of the system Saturday. Nonetheless, surface high pressure will build over the western Atlantic and surface southerly flow will quickly increase late Saturday night into Sunday morning as the original stalled boundary surges north as a warm front. The first round of showers and storms will be along this front and will have to keep an eye for a few strong storms late Saturday night into early Sunday morning. The warm sector ahead of the approaching trough will continue to surge northward throughout the day on Sunday as a surface low develops over northern Louisiana and quickly moves east across central Mississippi and north central Alabama. Forcing for ascent will overspread the area with a very favorable coupled upper jet region centered over our northern counties. This system appears to be slightly less dynamic than the one last Sunday; however, the environment will still be supportive of strong to severe storms. Details are just now becoming clearer and I will discuss some finer details a little later in the discussion. Along with the severe storms, locally heavy rainfall will be possible especially for areas along and north of highway 84 where rain has fallen over the past few weeks and forcing is the greatest. The rainfall threat will likely be dependent on training storms,but with PWATS ranging about 1.5 to 1.8 which for this time of year would be on the higher end of the spectrum so heavy rainfall is possible. Rain should move out by late Sunday night as a diffuse cold front pushes through the area and the upper trough moves off to the east. Gusty gradient winds will also be an issue on Sunday with wind gusts likely nearing 30 mph. We will have to see how winds trend and a wind advisory might be needed, especially for our coastal counties. Increasing southerly winds and swell will also lead to a high risk of rip currents for all of our beaches. Temperatures will be in the low to mid 80s and clouds will likely limit temperatures. If more sun can be realized, highs could sneak into the mid to upper 80s but that seems unlikely. Once the system passes a drier period will develop on Monday as a diffuse cold front moves through the area and drying occurs. Expect highs on monday to remain in the upper 70s, but with lower dewpoints it should feel comfortable. BB/03 Severe....All right now for the nitty gritty about the severe weather potential on Sunday. As the upper trough moves east a pretty large plume of steeper mid-level lapse rates will overspread a rather moist warm sector. MLCAPE values will quickly increase to 1500 to 2500 J/kg which would be more than substantial for our area to sustain strong and severe storms. Coupled with this area of CAPE will be around a 50 knot 850 mb jet overspreading the area during the afternoon. Bulk effective shear will be around 50 to 60 knots and as the 850 jet increases hodographs will elongate leading to around 250-300 m2/s2 of SRH. All of this would be supportive of organized convection including bowing segments and supercells. Given the increasing forcing over the open warm sector, severe storms will possible beginning as early as early afternoon. There doesn't appear to be a true area of surface forcing and storms will be dependent on unknown mesoscale processes during the afternoon. The details on storm coverage during this time are still fuzzy and likely won't be ironed out until tomorrow at the earliest. Nonetheless with steep lapse rates, strong shear, and likely more backed surface winds, all severe hazards would be possible with this round. The second and likely more widespread threat will be associated with the approaching front during the evening and overnight hours. The surface low will likely move quickly across the state leading to veered surface winds and a more unidirectional shear leading to upscale growth into a squall line. This squall line will likely carry a damaging wind event especially further north where the stronger mid-level winds are located. As with any squall lines a tornado threat will be possible but with southwesterly surface winds this threat will likely be limited to any bowing segments oriented NW to SE. Overall, another severe weather event appears likely Sunday. Be sure to have multiple ways of receiving warnings and have a plan ready as the greatest threat may occur overnight. BB/03 .EXTENDED TERM /Tuesday Through Friday/...Quiet weather will continue on Tuesday into Wednesday as broad upper troughing slowly moves east across the eastern US. At the surface, high pressure will remain to our north leading to drier conditions over the area. Highs will be in the upper 70s to low 80s but with drier conditions will lead to a more comfortable feeling. The next system will arrive on Thursday as another rather strong upper trough ejects over the Mid-Mississippi valley and progress eastward. Exact details are still rather unknown with this system given how far out it is; however, rain looks likely on Thursday into Friday. The trough does take on a more negative tilt and another potential active day could be possible Thursday. We will have to monitor the system closely as we move forward but for now just kept thunder in the grids. Once that system passes, we will dry out again as we head into next weekend. Temperatures will be warm through the second half of the week. BB/03 .MARINE...Moderate southeasterly winds will gradually diminish late tonight while becoming more southwest to westerly as a front moves down into the marine area from the northwest. there may be a brief time of light northwesterly flow during the day on Saturday morning as the front drifts just offshore. A light return onshore flow returns Saturday night and then increases Sunday and Sunday night in advance of the next weather system moving toward the area. Another Small Craft Advisory will likely be necessary late in the weekend (probably by late Sunday afternoon through Sunday night) with increasing winds and seas. In the wake of the system that will move through late Sunday and Sunday night, winds quickly turn offshore and diminish by Monday. A light to moderate easterly flow develops on Tuesday. /12 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through Monday morning for ALZ265-266. FL...High Rip Current Risk through Monday morning for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Apr 17, 7:37 AM CDT, 20 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 737 AM CDT Fri Apr 17 2020 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181245- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 737 AM CDT Fri Apr 17 2020 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight There is a HIGH risk of rip currents along the Alabama and northwest Florida panhandle beaches this afternoon through late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous showers and thunderstorms will spread over the region Sunday and Sunday night. Some storms are expected to become severe. All modes of severe weather including damaging winds, tornadoes, and quarter size or larger hail will be possible. Locally heavy rainfall may result in flooding, especially across interior southeast Mississippi and southwest and south central Alabama. A MODERATE risk of rip currents Saturday and Saturday night, will increase to a HIGH rip current risk Sunday through Monday night along the Alabama and northwest Florida panhandle beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday into Sunday night. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. GMZ630>636-650-655-670-675-181245- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 737 AM CDT Fri Apr 17 2020 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small craft operators should exercise caution this morning due to moderate southeasterly flow. Another Small Craft Advisory may be required Sunday through late Monday with a frontal passage. Strong to severe thunderstorms will be possible over the coastal waters Sunday and should end from the west by early Monday.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:46 AM CDT | Special Marine Warning | MOB | 89 min | |
| Apr 18, 4:26 AM CDT | Special Marine Warning | MOB | 94 min | |
| Apr 18, 10:45 AM CDT | River Flood Warning | MOB | Clarke, Monroe, Wilcox | 11 days |
| Apr 18, 11:46 AM CDT | Special Marine Warning | MOB | 44 min | |
| Apr 18, 3:42 PM CDT | Wind Advisory | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 34 hr |
| Apr 18, 4:52 PM CDT | Special Marine Warning | MOB | 38 min |
Nearby
Flash Flood Watches in Alabama, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.